Alert archive / Maine / Wind Advisories in 2014

Wind Advisory 3, NWS Caribou, ME

January 7, 20146 counties in Maine

NWS Caribou, ME issued this wind advisory at Jan 7, 2014, 12:32 PM EST for 6 counties in Maine. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2014, 12:32 PM EST (17:32 UTC)
Expired
Jan 7, 2014, 6:40 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2014-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2014-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WWUS71 KCAR 071732
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1232 PM EST TUE JAN 7 2014

MEZ001>006-010-011-015>017-029>032-080000-
/O.NEW.KCAR.WI.Y.0003.140107T1732Z-140108T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1232 PM EST TUE JAN 7 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING.

* WINDS...WEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO 50 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS WILL CAUSE A FEW TREE LIMBS TO SNAP WITH
  SCATTERED POWER OUTAGES POSSIBLE. EXPECT SOME DIFFICULTY DRIVING
  HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE
VEHICLE. IN CASE OF POWER OUTAGES, MAKE SURE FLASHLIGHTS HAVE
WORKING BATTERIES.

&&

$$

HEWITT
2 follow-up statements
973 
WWUS71 KCAR 072006
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EST TUE JAN 7 2014

MEZ001>006-010-011-015>017-029>032-080000-
/O.CON.KCAR.WI.Y.0003.000000T0000Z-140108T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
306 PM EST TUE JAN 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...WEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH THROUGH
  LATE AFTERNOON. THE HIGHEST GUSTS WILL BE ACROSS THE HIGHER ELEVATIONS.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS WILL CAUSE A FEW TREE LIMBS TO SNAP WITH 
  SCATTERED POWER OUTAGES POSSIBLE. EXPECT SOME DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE
VEHICLE. IN CASE OF POWER OUTAGES... MAKE SURE FLASHLIGHTS HAVE
WORKING BATTERIES.

&&

$$

HEWITT
912 
WWUS71 KCAR 072340
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
640 PM EST TUE JAN 7 2014

MEZ001>006-010-011-015>017-029>032-080045-
/O.CAN.KCAR.WI.Y.0003.000000T0000Z-140108T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
640 PM EST TUE JAN 7 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE FALLEN BELOW ADVISORY LEVELS ACROSS THE AREA THIS
EVENING SO THE WIND ADVISORY HAS BEEN CANCELLED. WINDS WILL REMAIN
BRISK THROUGH THE OVERNIGHT HOURS AVERAGING 10 TO 20 MPH WITH
OCCASIONAL GUSTS TO 25 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 7, 12:30 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 7, 12:30 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EST TUE JAN 7 2014

.SYNOPSIS...
LOW PRESSURE WILL REMAIN OVER EASTERN CANADA THROUGH MID WEEK AS
COLD HIGH PRESSURE BUILDS ONTO THE EAST COAST. HIGH PRESSURE WILL
REMAIN OVER THE AREA THURSDAY THEN MOVE EAST INTO THE ATLANTIC ON
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...DECIDED TO GO W/A WIND ADVISORY FOR ENTIRE CWA AS GUSTS
HITTING 40+ MPH IN SOME LOCATIONS. BGR(BANGOR) HAD A GUST TO 48
MPH THE LAST HR. WINDS SHOULD SETTLE DOWN AFTER SUNSET LATER THIS
AFTERNOON. BUFKIT AND LAPS SOUNDINGS SHOWED GUST POTENTIAL HITTING
CLOSE TO 50 MPH IN SOME OF THE HIGHER TERRAIN SUCH AS FRENCHVILLE
AND PORTAGE. DECIDED TO THROW THE COAST IN ON THE ADVISORY AS CAA
AND WNW WINDS WILL HIT SOME OF THE HIGHER TERRAIN OUT OVER THE
OUTER ISLANDS.

PREVIOUS DISCUSSION...
THERE IS ENOUGH CYCLONIC FLOW AND MOISTURE TO PRODUCE ISOLATED TO
SCATTERED SNOW SHOWERS ACROSS THE WESTERN MOUNTAINS AND CROWN OF
MAINE. STRONG COLD AIR ADVECTION WILL MEAN THAT TEMPERATURES ARE
NOT GOING ANYWHERE TODAY. THE TEMP AT 8 AM IS LIKELY TO BE VERY
CLOSE TO THE 3 PM TEMP IN MOST AREAS. THERE WILL BE A HEALTHY
PRESSURE GRADIENT THROUGH TONIGHT BETWEEN A DEEP SURFACE LOW IN
NORTHERN CANADA AND A STRONG AND COLD HIGH BUILDING INTO THE
MIDDLE ATLANTIC COAST. THE MAIN CONCERN WILL BE FOR SOME LOW WIND
CHILLS...ESPECIALLY TONIGHT. THE WIND CHILLS WILL MOSTLY BE IN THE
10 TO 20 BELOW RANGE ACROSS NORTHERN MAINE TODAY SO IT WILL BE
BORDERLINE FOR AN ADVISORY. THE WIND CHILLS WILL DROP TO 20 TO 30
BELOW TONIGHT AND WILL ISSUE A WIND CHILL ADVISORY THAT WILL BEGIN
AT 5 PM THIS EVENING AND CONTINUE INTO WED MORNING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A LARGE AREA OF HIGH PRESSURE WILL BE BUILDING ONTO THE EAST COAST
ON WEDNESDAY AS A DEEP TROUGH OF LOW PRESSURE REMAINS OVER EASTERN
CANADA. THIS WILL KEEP OUR AREA BREEZY, COOL AND GENERALLY DRY. A
BIT OF MOISTURE ROUNDING THE BOTTOM OF THE EASTERN CANADIAN TROUGH
WILL BRING PARTIAL CLOUDINESS TO CENTRAL AND NORTHERN AREAS
WEDNESDAY WITH DOWNEAST REMAINING MOSTLY SUNNY. THURSDAY WILL THEN
BE MOSTLY SUNNY AS THE HIGH BUILDS ONTO THE EAST COAST. HIGHS
WEDNESDAY AND THURSDAY WILL RANGE FROM NEAR 10 ACROSS THE NORTH TO
AROUND 20 DOWNEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LOOKING AHEAD TO THE LATE WEEK PERIOD AND THE WEEKEND, IT LOOKS LIKE
WE'LL HAVE A BREAK FROM THE EXTREME COLD AS A MORE ZONAL FLOW ACROSS
THE NATION ALLOWS MILDER AIR TO WORK INTO THE NORTHEAST. DRY WEATHER
WILL CONTINUE FRIDAY AS THE LARGE AREA OF HIGH PRESSURE SLOWLY MOVES
OFF THE EAST COAST. A RETURN FLOW OF MILDER AIR BEHIND THE HIGH WILL
COMBINE WITH A TROUGH APPROACHING FROM THE WEST TO INCREASE MOISTURE
OVER THE AREA SATURDAY. THIS WILL BRING CLOUDS FOLLOWED BY A CHANCE
OF RAIN SHOWERS SATURDAY NIGHT. RAIN MAY BEGIN AS SOME SNOW OR
SLEET, ESPECIALLY ACROSS THE NORTH. THE TROUGH WILL MOVE EAST ON
SUNDAY GIVING WAY TO A PARTLY SUNNY AND RELATIVELY MILD DAY WITH
HIGHS ABOVE FREEZING IN ALL BUT NORTHERN AREAS. ANOTHER TROUGH OF
LOW PRESSURE MAY APPROACH LATE SUNDAY NIGHT WITH ANOTHER CHANCE FOR
SOME RAIN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: MAINLY MVFR AT THE NORTHERN TERMINALS TODAY INTO
TONIGHT WITH CEILINGS FROM 2-3 KT FT AGL AT TIMES ALONG WITH ISO
-SHSN. VFR AT KBHB AND KBGR THROUGH TONIGHT.

SHORT TERM: GENERALLY VFR CONDITIONS ARE EXPECTED WEDNESDAY
THROUGH FRIDAY WITH HIGH PRESSURE BUILDING ONTO THE EAST COAST.
CONDITIONS WILL LIKELY LOWER TO IFR IN LOW CLOUDS SATURDAY INTO
SATURDAY NIGHT. VFR CONDITIONS SHOULD RETURN FOR SUNDAY.

&&

.MARINE...
NEAR TERM: A GALE WARNING WAS ISSUED FOR TODAY INTO WED MORNING.
COLD AIR MOVING OVER THE 43F WATER TEMPS COMBINED WITH A STRONG
PRESSURE GRADIENT AND STEEP LAPSE RATES WILL PROVIDE FOR GOOD MIXING
AND WIND GUSTS TO 40 KNOTS. AT LEAST LIGHT FREEZING SPRAY IS
LIKELY AND WAS ADDED TO THE GRIDS.

SHORT TERM: WINDS WILL SLOWLY DIMINISH WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. AN SCA MAY BE NEEDED THURSDAY. WINDS SHOULD THEN
BE LIGHT FRIDAY INTO EARLY SATURDAY AS HIGH PRESSURE MOVES OFF THE
COAST.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MEZ001>006-010-
     011-015>017-029>032.
     WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM EST
     WEDNESDAY FOR MEZ001>006-010.
MARINE...GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR ANZ050>052.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Jan 7, 3:10 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
310 AM EST TUE JAN 7 2014

MEZ001>006-010-080815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
310 AM EST TUE JAN 7 2014

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

ANY STANDING WATER FROM THE RAIN AND SNOW MELT MONDAY HAS
RE-FREEZED. PARKING LOTS...SIDEWALKS...AND SOME ROADS MAY BE ICY
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-029>032-080815-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
310 AM EST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

ANY STANDING WATER FROM THE RAIN AND SNOW MELT MONDAY HAS
RE-FREEZED. PARKING LOTS...SIDEWALKS...AND SOME ROADS MAY BE ICY
TODAY. WIND CHILLS TO 15 BELOW ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-080815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
310 AM EST TUE JAN 7 2014

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 10:14 PM ESTSmall Craft AdvisoryCAR5 hr
Jan 7, 3:04 AM ESTWind Chill AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset30 hr
Jan 7, 3:05 AM ESTGale WarningCAR33 hr

Nearby

Wind Advisories in Maine, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.